Hail, Upton
- When
- September 20, 12:41 PM CST to 12:44 PM CST
- Where
- Upton County, 5.37 mi E of Mc Camey Upton Co Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.130, -102.130
Two upper level disturbances passing over the region on this day provided enough lift for scattered thunderstorm coverage. In addition, some isolated pockets of instability and moderate deep layer shear resulted in hail being produced.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Two upper level disturbances passing over the region on this day provided enough lift for scattered thunderstorm coverage. In addition, some isolated pockets of instability and moderate deep layer shear resulted in hail being produced.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 11:13 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 PM CDT SUN SEP 20 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS
PECOS AND PARTS OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING SO
HAVE INCLUDED CB GROUP AT KMAF...KFST AND KPEQ. DRIER LOW LEVEL
MOISTURE AND LESS INSTABILITY WILL LEAD TO DRY CONDITIONS AT ALL
OTHER SITES. LEE TROUGH TO THE NORTH OF THE AREA WILL PRODUCE WEST
TO SOUTHWEST WINDS OF 8 TO 12 KNOTS WITH A FEW HIGHER GUSTS ACROSS
THE AREA THROUGH THIS EVENING. A PRE FRONTAL TROUGH WILL MOVE INTO
THE AREA BY MONDAY MORNING VEERING WINDS TO THE NORTHWEST AT 5 TO
10 KNOTS. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
&&
DANIELS
.PREV DISCUSSION... /ISSUED 1050 AM CDT SUN SEP 20 2009/
UPDATE...
SEE UPDATE TO TODAY/S FORECAST BELOW.
DISCUSSION...
WATER VAPOR REVEALS TWO SHRTWV TROF/S ACRS THE AREA...ONE IS MOVING
THRU THE TRANS PECOS WITH THE 2ND IN SRN NM. LOW LEVEL WINDS ON
12Z MAF SOUNDING AND VWP INDICATE VEERED WINDS AND WITH SOME
MIXING TODAY THERE WILL SOME SW/W WINDS THAT DEVELOP. WITH SHRTWV
TROF/S...LOW LEVEL MSTR HANGING IN THE E...AND DECENT SFC HEATING
HAVE OPTED TO INCLUDE TSTM FARTHER E. SW-W WINDS ARE ALREADY GUSTING
TO 25-30 MPH IN GDP MTNS AND HAVE INCREASED WINDS THERE SOME. IN
WAKE OF SHRTWV TROF AND WITH SOME DOWNSLOPE/DRIER AIR IN THE W
INCREASED TEMPS A FEW DEGREES...WHICH SEEMS TO BE IN LINE WITH NEW
MET MOS AND 85H TEMPS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
79HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 141 PM CDT SUN SEP 20 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 141 PM CDT SUN SEP 20 2009 /1241 PM MDT SUN SEP 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED GENERALLY EAST OF LINE FROM NEAR LAMESA...ODESSA...PECOS...FORT DAVIS...AND VALENTINE THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 45 MPH...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHEAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND THE HIGHWAY 54 CORRIDOR MONDAY NIGHT BEHIND A STRONG COLD FRONT. SOME OF THE STRONGER WINDS WILL ALSO AFFECT THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196826.